Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 8, NWS Topeka, KS

April 24, 2025Clay County, Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this flash flood warning at Apr 24, 2025, 10:53 PM CDT for Clay County, Pottawatomie County, Riley County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2025, 10:53 PM CDT (03:53 UTC)
Expired
Apr 25, 2025, 3:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

681 
WGUS53 KTOP 250353
FFWTOP
KSC027-149-161-250800-
/O.NEW.KTOP.FF.W.0008.250425T0353Z-250425T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1053 PM CDT Thu Apr 24 2025

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northeastern Clay County in north central Kansas...
  Northwestern Pottawatomie County in northeastern Kansas...
  Northwestern Riley County in northeastern Kansas...

* Until 300 AM CDT.

* At 1052 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Olsburg, Randolph and Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3957 9701 3957 9700 3957 9699 3957 9696
      3957 9693 3957 9691 3957 9681 3957 9679
      3957 9677 3957 9676 3957 9673 3957 9669
      3957 9660 3939 9659 3939 9696 3939 9701

FLASH FLOOD...RADAR INDICATED

$$

BD
1 follow-up statement
113 
WGUS73 KTOP 250750
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
250 AM CDT Fri Apr 25 2025

KSC027-149-161-250800-
/O.EXP.KTOP.FF.W.0008.000000T0000Z-250425T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay KS-Pottawatomie KS-Riley KS-
250 AM CDT Fri Apr 25 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 3 AM CDT EARLY THIS MORNING 
FOR NORTHEASTERN CLAY, NORTHWESTERN POTTAWATOMIE AND NORTHWESTERN 
RILEY COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 3957 9701 3957 9700 3957 9699 3957 9696
      3957 9693 3957 9691 3957 9681 3957 9679
      3957 9677 3957 9676 3957 9673 3957 9669
      3957 9660 3939 9659 3939 9696 3939 9701

$$

Griesemer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 6:51 PM CDT, 4 hours 2 minutes earlier. Its key messages:

  • Scattered showers and storms persist mainly over north central and portions of northeast Kansas this afternoon and evening hours. Isolated severe storms may produce large hail and damaging wind gusts.
  • Confidence in the threat for flash flooding is low-moderate through Friday morning(30-50%), dependent upon the location of the storms and antecedent rainfall that has occurred the last few days.
  • After occasional showers and non-severe storms this weekend, a stronger storm system has the potential to produce severe weather throughout the region Monday afternoon and evening.
Area forecast discussion, Apr 24, 6:51 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
651 PM CDT Thu Apr 24 2025

.KEY MESSAGES...

- Scattered showers and storms persist mainly over north central
  and portions of northeast Kansas this afternoon and evening
  hours. Isolated severe storms may produce large hail and
  damaging wind gusts.

- Confidence in the threat for flash flooding is low-moderate through
  Friday morning(30-50%), dependent upon the location of the
  storms and antecedent rainfall that has occurred the last few
  days.

- After occasional showers and non-severe storms this weekend, a
  stronger storm system has the potential to produce severe
  weather throughout the region Monday afternoon and evening.

&&

.DISCUSSION...
Issued at 231 PM CDT Thu Apr 24 2025

Broad west to southwesterly flow aloft observed via water vapor this
afternoon.  Weak perturbations are noted over Nebraska and northern
Oklahoma/southeast Kansas. Sfc inverted trough axis has stretched
from central KS through southwest Iowa while the sfc cold front is
situated from northwest Kansas through southeast Nebraska. Light
showers with some isolated thunder associated with the weak embedded
wave continues to progress eastward towards far eastern Kansas by
the late afternoon. CAMs are struggling to resolve the current
situation in northeast Kansas while the environment is sampling 1500
J/KG of MUCAPE and around 20 to 30 kts of effective bulk shear.
Because of this, cannot rule out widely scattered storms developing
within this wave after 3 PM into the early evening. If storms
develop, the strongest updrafts may contain large hail, gusty winds,
and localized heavy rainfall. Given the weaker mid level winds and
higher PWAT values above 1 inch, high rainfall rates may lead to
localized flooding, especially for areas that have received several
inches the last few days.

As the cold front pushes southward overnight, additional scattered
storms are possible especially towards central Kansas, aided by a 30
kt low level jet.  Overnight convection may be marginally severe
with hail up to near quarter size and damaging wind gusts up to 60
mph. Subsident air behind the front and building heights aloft
signal a temporary end to the continuous precip chances by Friday
morning as north winds behind the boundary increase from 10 to 20
mph in the afternoon. Highs are cooler overall on Friday in the mid
to upper 60s.

A southern stream embedded wave enters the southern plains late
Friday into Saturday and while much of the better midlevel lapse
rates are focused over Oklahoma, CAMs are still trying to generate
scattered showers, perhaps with some thunder through the afternoon
hours. Not anticipating a washout Saturday, generally less than a
tenth of an inch of QPF. Scenario repeats late Saturday night
through Sunday morning with an additional disturbance, albeit varied
on strength and coverage of showers amongst ensembles. Overall
severe threat is low for the weekend, cannot rule out small hail or
gusty winds within the stronger updrafts.

Severe threat increases once again Monday afternoon and evening as a
stout southwest upper trough splits as it ejects into the central
plains Monday afternoon and evening. Latest guidance continues to be
in decent agreement with the location and timing of the wave. Ample
SFC CAPE increases in excess of 3000 J/KG and effective bulk shear
is above 50 kts, suggesting convection that is capable of all
hazards, especially given that the boundary layer remains capped
until peak heating of the late afternoon. Will need to continue
monitor trends with this system as it has the potential to be a
higher impact severe weather day.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 650 PM CDT Thu Apr 24 2025

Will maintain VCSH for the first hour of the period, as light
rain has extended north from a storm passing through the EMP
area. Otherwise, the next best chance for storms to impact
terminals comes with a frontal passage later this evening and
overnight. Timing of convection may still be adjusted and have
gone with a PROB30 group for now as models overall have
struggled with this setup. Outside of TS, expect winds to shift
from the SE to north behind the front with some showers possibly
lingering for a time after fropa. Guidance is in good agreement
with lowering cigs to IFR during the morning, then lifting to
MVFR around 16Z and persisting until the tail end of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Picha
Hazardous weather outlook, Apr 24, 2:34 PM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
234 PM CDT Thu Apr 24 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-251945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
234 PM CDT Thu Apr 24 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

A few strong to severe storms are possible late this afternoon
into the evening hours across much of the outlook area. Hazards
include large hail up to half dollar size and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another large system enters the central Plains Monday, increasing the
chances for severe weather across eastern Kansas. All modes of severe
weather are possible with this system, but confidence in exact
location and timing of threats are still low at this point in time.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Apr 24, 6:57 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
657 PM CDT Thu Apr 24 2025

KSZ009-010-250030-
Washington-Marshall-
657 PM CDT Thu Apr 24 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WASHINGTON AND
NORTHERN MARSHALL COUNTIES THROUGH 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Wymore to 3 miles northeast of
Mahaska. Movement was east at 20 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Hanover, Marysville, Hollenberg, Bremen, Axtell, Beattie,
Summerfield, and Oketo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9624 3984 9624 3983 9708 4000 9726
TIME...MOT...LOC 2357Z 287DEG 19KT 4006 9665 4001 9729

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BD
Special weather statement, Apr 24, 7:45 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
745 PM CDT Thu Apr 24 2025

KSZ009-010-250115-
Washington-Marshall-
745 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASHINGTON AND
SOUTHWESTERN MARSHALL COUNTIES THROUGH 815 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenleaf, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Barnes, Greenleaf, and Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3968 9707 3982 9701 3982 9668 3958 9674
TIME...MOT...LOC 0044Z 280DEG 11KT 3973 9695

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BD
Local storm report, Apr 24, 7:57 PM CDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
757 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Hail             6 WSW Beattie           39.84N 96.52W
04/24/2025  M1.00 Inch       Marshall           KS   Trained Spotter

&&

CP
Local storm report, Apr 24, 8:09 PM CDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
809 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     Hail             Greenleaf               39.73N 96.98W
04/24/2025  E1.00 Inch       Washington         KS   Public

            Report from mPING: Quarter (1.00 in.).

&&

CP
Special weather statement, Apr 24, 8:30 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
830 PM CDT Thu Apr 24 2025

KSZ010-250200-
Marshall-
830 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MARSHALL COUNTY
THROUGH 900 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Frankfort, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Frankfort and Vermillion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3971 9649 3983 9640 3980 9624 3963 9624
TIME...MOT...LOC 0129Z 299DEG 15KT 3975 9637

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BD
Special weather statement, Apr 24, 8:53 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Topeka KS
853 PM CDT Thu Apr 24 2025

KSZ010-011-250230-
Nemaha-Marshall-
853 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NEMAHA AND
SOUTHEASTERN MARSHALL COUNTIES THROUGH 930 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vermillion, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Lillis, Vermillion, and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3969 9605 3956 9622 3957 9629 3966 9642
      3978 9630
TIME...MOT...LOC 0152Z 307DEG 16KT 3969 9630

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:36 PM CDTSevere Thunderstorm WarningTOPMarshall39 min
Apr 24, 7:45 PM CDTSpecial Weather StatementTOPWashington30 min
Apr 24, 8:03 PM CDTSevere Thunderstorm WarningTOPMarshall27 min
Apr 24, 8:13 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington18 min
Apr 24, 8:30 PM CDTSpecial Weather StatementTOPMarshall30 min
Apr 24, 8:53 PM CDTSpecial Weather StatementTOPNemaha37 min
Apr 25, 1:50 AM CDTAreal Flood AdvisoryTOPCloud, Ottawa3 hr
Apr 25, 2:27 AM CDTFlash Flood WarningTOPCloud, Ottawa3 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.